Statins and Myositis

Does anyone have any experience of muscle pain caused by statin medications?

I have been taking a variety of statins for (I think) around 20 years, having been diagnosed with elevated blood cholesterol levels. For the last few months I have suffered from muscle pain in my upper legs and buttocks, which my GP reckons may be related to statin medication.

Why the well-known side effect has taken so long to manifest itself in me, I don't know. Maybe a drug interaction? Blood tests have shown that I have an elevated CK (creatine kinase) serum level, which (I'm told) indicates muscle degradation is taking place, though whether or not caused by statin interaction is not clear.

My GP is reluctant to suspend statin administration, as it's supposed to be 'so good for me'. My current tests show a CK level of 300-400 units/litre, which is over the upper end of the 'normal range', but is not 'serious' enough to warrant suspension of treatment. I've been told only levels of 900 U/L or more are considered sufficiently serious for that.

I would very much like to find out if there are any different views about my situation - I'm lacking useful information about the likelihood and consequences of sustained skeletal myositis, apart from the sometimes extreme discomfort.

2 Replies

oldestnewest
  • I stopped statins 9yrs ago having complained for many years previously that they were making me very ill in a similar way dermatomyositis did in 1994 - but no skin involvement.

    I've continued to complain during the last 9yrs of similar DM like symptoms & pain from upper left thigh & buttocks. As my CK levels were normal & I refused to take statins I was refused NHS help for my refusal to take statins.

    After going private & causing quite a stir within my local NHS about my symptoms I just recently had a scan of the affected area. The initial diagnosis is muscle inflammation consistent with myositis, possibly dermatomyositis or due to statins!

    I'm currently awaiting appointments for a muscle biopsy & nerve conduction test to identify which myositis type is causing the chronic muscle pain & poisoning type symptoms.

    There is plenty of evidence that statins can cause serious injury & be very difficult to identify or diagnose, along with a huge lack of will by many Drs to accept statins are extremely toxic drugs!

    Hope this helps 😁

  • I understand that GPs are 'encouraged' - I sometimes wonder about the sort of enticements used to achieve this - to promote the use of statins in patients showing elevated cholesterol levels, supposedly based on research showing a real reduction in cardiovascular disease, and consequent improvement in life expectancy.

    I hadn't realised, until you mentioned it, that refusal to follow perceived medical wisdom in such a contentious context could lead to be being struck off the patient register. That is truly shocking.

    Unfortunately, however much I may disagree, like you, with this perceived wisdom, I cannot risk that consequence, as I could not afford to 'go private' as an alternative.

    I will continue to see this through within the NHS, demanding pertinent information as I go, and only following NHS advice as long as I agree with it. If and when I do not agree, I will argue the case vigourously.

You may also like...